Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2011, 7:24 PM MDT for Navajo County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 7:24 PM MDT (01:24 UTC)
- Expired
- Jul 24, 2011, 7:45 PM MDT
- In force
- 21 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS55 KFGZ 250124 SVRFGZ AZC017-250145- /O.NEW.KFGZ.SV.W.0016.110725T0124Z-110725T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 624 PM MST SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 645 PM MST * AT 620 PM MST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED 4 MILES NORTHWEST OF SNOWFLAKE...OR 2 MILES NORTHWEST OF SHOW LOW...AND MOVING SOUTHWEST AT 20 MPH. WEATHER SPOTTERS REPORTED SEEING A BRIEF TORNADO WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3417 11045 3458 11065 3470 11005 3452 10994 TIME...MOT...LOC 0120Z 057DEG 16KT 3446 11039 $$ DJO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:40 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 24, 3:40 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 240 PM MST SUN JUL 24 2011 .SYNOPSIS...HIGH PRESSURE WILL BUILD ACROSS THE SOUTHWEST ALLOWING A MOIST FLOW TO CONTINUE FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY WITH TEMPERATURES NEAR NORMAL. && .DISCUSSION... SCATTERED SHOWERS AND STORMS ARE DEVELOPING ACROSS NORTHERN AZ THIS AFTERNOON IN RESPONSE TO A SURGE OF MOISTURE THATS MOVED INTO THE AREA. INITIAL STORMS ARE FAVORING THE WHITE MTNS AND MOGOLLON RIM WHICH WILL CONTINUE TO BE AN AREA OF FOCUS FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON/EVENING DUE TO BETTER MOISTURE AND INSTABILITY IN PLACE. A STEEP CAPPING INVERSION WAS NOTED ON THIS MORNINGS SOUNDING AROUND 430 MB WHICH WILL LIKELY SUPPRESS CONVECTION TO SOME DEGREE FOR AREAS NORTH OF THE RIM THIS EVENING. WEAK STEERING FLOW WILL LEAD TO SLOW MOVING PULSE TYPE STORMS WITH HEAVY RAIN AND LOCALIZED FLOODING BEING THE PRIMARY THREAT. ACTIVITY WILL DECREASE AROUND SUNSET WITH ISOLATED STORMS POSSIBLE TONIGHT. FOR MONDAY...ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS WILL DEVELOP AS ABUNDANT MOISTURE REMAINS IN PLACE AND ACTUALLY INCREASES A BIT THROUGHOUT THE DAY. STORMS WILL AGAIN FAVOR THE WHITE MTNS AND MOGOLLON RIM SOUTHWARD...AS WELL AS PORTIONS OF EASTERN AZ WHERE IT APPEARS THE BETTER INSTABILITY WILL BE. STORMS WILL AGAIN BE SLOW MOVING AND HEAVY RAIN AND FLOODING WILL REMAIN A CONCERN. THE HIGH PRESSURE CENTER OVER THE SOUTHERN CONUS WILL SLOWLY RETREAT EASTWARD THROUGH THE EARLY PART OF NEXT WEEK ALLOWING AN UPPER LEVEL DISTURBANCE TO ROTATE THROUGH NORTHERN AZ ON TUESDAY. THIS WILL LIKELY ENHANCE SHOWER/THUNDERSTORM ACTIVITY SOMETIME LATE MONDAY NIGHT THROUGH TUESDAY AND HAVE TRENDED PRECIPITATION CHANCES UPWARD. THE MOISTURE PLUME LOOKS TO PUSH EASTWARD WEDNESDAY/THURSDAY WITH A DOWNTURN IN PRECIPITATION ACROSS OUR WESTERN AREAS. HOWEVER...THE HIGH REESTABLISHES ITSELF OVER THE SOUTHWEST BY NEXT WEEKEND WITH ANOTHER RAMP UP IN MOISTURE ANTICIPATED. && .AVIATION...FOR THE 00Z PACKAGE...TIL 03Z MON...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ALONG AND SOUTH OF THE MOGOLLON RIM...WITH LOCAL MVFR CONDITIONS AROUND THE STRONGER STORMS. ELSEWHERE ISOLATED THUNDERSTORM COVERAGE IS FORECAST. STORM ACTIVITY TO DIMINISH OVERNIGHT. AFT 17Z MON...THUNDERSTORMS SHOULD RETURN TO NORTHERN ARIZONA...WITH GREATER COVERAGE THAT WHAT HAS BEEN SEEN TODAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 24, 5:00 AM MDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 AM MST SUN JUL 24 2011 AZZ004>018-037>040-250700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 400 AM MST SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY INCREASING MOISTURE ACROSS ARIZONA WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO AREAS OVER AND SOUTH OF THE MOGOLLON RIM...WITH ISOLATED SHOWERS ACROSS THE NORTHEAST AND ALONG THE UTAH BORDER. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ABUNDANT MOISTURE WILL REMAIN ACROSS THE REGION BRINGING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. DRIER AIR WILL RETURN FOR THE LATTER HALF OF THE WEEK WITH DECREASING CHANCES OF SHOWERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 6:39 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 539 PM MST SUN JUL 24 2011 AZZ008-037-250130- YAVAPAI AZ- 539 PM MST SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 630 PM MST AT 537 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR PRESCOTT VALLEY...MOVING SOUTHWEST AT 15 MPH. HAIL AROUND THREE QUARTERS OF AN INCH POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRESCOTT... WALKER... PONDEROSA PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3436 11238 3453 11263 3471 11237 3459 11220 TIME...MOT...LOC 0038Z 042DEG 14KT 3458 11236 TC
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:39 PM MDT | Special Weather Statement | FGZ | Yavapai | 51 min |
| Jul 24, 6:50 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 25 min |
| Jul 24, 7:27 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 57 min |
| Jul 24, 7:44 PM MDT | Areal Flood Advisory | FGZ | Navajo | 72 min |
| Jul 24, 7:49 PM MDT | Special Weather Statement | FGZ | Gila | 41 min |
| Jul 24, 8:51 PM MDT | Areal Flood Advisory | FGZ | Coconino, Navajo | 114 min |
| Jul 25, 1:41 PM MDT | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 25, 2:06 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Jul 25, 2:32 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 98 min |
| Jul 25, 2:40 PM MDT | Areal Flood Advisory | FGZ | Coconino | 76 min |
| Jul 25, 4:41 PM MDT | Special Weather Statement | FGZ | Apache | 49 min |
| Jul 25, 5:00 PM MDT | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 25, 5:44 PM MDT | Special Weather Statement | FGZ | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.